May 1978

Death in an Adolescent Following an Overdose of Acetaminophen and Phenobarbital

Author Affiliations

From the Division of Pediatric Clinical Pharmacology, Departments of Pediatrics (Drs Wilson and Martin), Pharmacology (Drs Wilson and Harbison), and Pathology (Dr Kasantikul), Vanderbilt Medical Center, Nashville, Tenn.

Am J Dis Child. 1978;132(5):466-473. doi:10.1001/archpedi.1978.02120300026004

• A 13-year-old epileptic girl took an overdose of acetaminophen (Tylenol) and phenobarbital. Hepatic encephalopathy developed and the patient died eight days later. Necropsy revealed extensive centrilobular necrosis of the liver, degeneration of the renal distal tubules, and infarcted and demyelinated foci throughout the white matter of the cerebral cortex. Electron microscopy of intact hepatocytes showed a proliferation of both smooth and rough endoplasmic reticulum consistent with enzyme induction from phenobarbital. To our knowledge, this is the first reported death in a child in the United States as a result of acetaminophen and should alert physicians to an expected increase in acetaminophen toxicity as the drug becomes more widely available.

(Am J Dis Child 132:466-473, 1978)